Benadryl and Hair Loss?


Hello Doc. I was wondering if long term use of benadryl could cause hair loss or hair thinning. I usually take two 25 mg tablets before i go to bed. Sometimes I take three. Also, could taking a large dosage of benadryl have any adverse effects on hair? I was wondering this because i accidentally took two doses(total of 4 25mg pills)in the span of an hour. This is a really great website. Thanks.

Block Quote

I’ve not heard of any connection between Benadryl (diphenhydramine) and hair loss. Antihistamines like diphenhydramine are not known to cause any kind of hair loss, even at higher dosages. There could always be exceptions, but I doubt you’ll see a problem.

Tags: benadryl, diphenhydramine, hairloss, hair loss, antihistamine

22 thoughts on “Benadryl and Hair Loss?

  1. I have the same exact problem and I have been researching all over the internet looking for a reason for my hair loss. It has been two years and i have had every blood test done and there is never anything wrong. I have taken every vitamin and used every shampoo out there with no improvement. I even changed my diet – even though i eat pretty healthy normally. I finally came to the conclusion that it is the benadryl i take at night before bed or it’s the ibuprofen i take occasionally for my headaches?? I am in desperate need for help and my doctor says there is nothing wrong with me??

  2. I’ve had the same problem for years. I have basically lost 1/3 of my hair and cannot find a reason why. The only thing I take, and have for years, is over the counter Tylenol Simply Sleep which contains Diphenthdramine (Benadryl). I’ve come to the conclusion, this is more than likely my problem. Since I suffer from terrible insomnia, I’m going to try something else before I’m bald!

  3. I’m losing an incredible amount of hair. The only new thing I’m taking is benedryl. I eat healthy and take my vitamins regularly. I will stop the benedryl and hope to get my hair back.

  4. I have lost abouat 50% of my hair over the past 4-5 years. It falls out at the root, not breakage. I can feel it falling out onto my arm or neck frequently. Every time I brush my hair, wash my hair or style my hair there are large quantities of hair strands in the shower or sink. At one point I was collecting all the hair but decided what’s the sense? I’ve been taking Biotin for several years with no decrease in hair loss. There are a few things I think could be the cause. 1. I have been in menopause for about 7 years 2. I used to take 2-4 Ibuprofen every evening at bedtime 3. I have been taking 2 Benadryl every night for 3-4 years due to having problems sleeping.
    I took the Ibuprofen due to muscle pain/stiffness I have in the night that wakes me up. I have found information that Ibuprofen can cause hair loss so I stopped taking it about 2 weeks ago. I have now stopped taking Benadryl for the past 3-4 days. Hopefully I will notice a decline in the amount of hair loss since stopping Ibuprofen and Benadryl.

    Any thoughts?

  5. YES Benadryl does cause hair loss. If you are on Benadryl and your hair is thinning and falling out then stop taking it now! My 20 year old son was taking it for chronic insomnia and all his eyelashes fell out. His doctor said it was the Benadryl causing it. Honestly there should be a warning printed on the box. Listen to me people. Stop taking it before your completely bald!

  6. I work at a nursing home and one of my residents has to take benadryl every day for itchy skin. When she first started taking the medication she was almost bald on the top of her head. One year later she has a full head of hair. I have seen other websites where people had been prescribed benadryl to stop or slow hair loss.

  7. Bendadryl and its generic equal have both caused me to lose my hair. When ever I take any antihistamine and it has an opposite affect on my scalp, It itches and my hair falls out for days after just one dose ! Dictirs say this is not possible, well I beg to differ with them because I know for a fact that this has happened to me on numerous occasions !

  8. I have hair loss — almost all of it is gone and I had a full head of hair starting out. How do I/we get our hair to grow back? TY.

  9. I have finally discovered that my hair loss is due to the Benedryl that I take at night. I have increased the dose for insomnia and that is when my hair started to fall out from the root. I am a hairdresser so this is devastating., please someone tell me that my hair will grow back.

  10. Same problem and started digging.

    Nsaids,antihistamines( Benadryl) antianxiety,antasids( prilosec) blood pressure medication, steroids and chemo.n notice the ones that are OTC. Stop taking what you can , remember never discontinue without your doctor s help… reevaluateyour hair care routine and diet…it can take months and maybe a year..to get back to normal hair shed… patience,, body needs to heal…but you should see some improvement during healing phase

  11. benadryl definitely makes my hair thin on top, i had recently had to take it due to severe allergies and in like a week my hair was thinning, i immediately stopped and i remembered before it did the same, if u are having problems sleeping please try melatonin its a natural sleep aid. i agree benadryl needs to have a warning on the box.

  12. Im not sure about hair loss but I noticed hair loss about 4 mo ago. and thinner texture of hiar coming in. had been taking dipenhydramine for a couple years but not every night until last summer then quit in October. I read that lack of sleep and extreme stress can make corisol levels rise and cause you to have reduced collogen levels which can effect your skin and hair. B vitamins may be needed too. But what I read about dipenhydramine constricting veins cant be good for hair or anything in your body. The drug sucks and should never had been sold as a sleeping aid. making your ears ring 24/7 I think is another thing I would not have ever taken this drug had I know more about that!! Im a fool for not looking up stuff about it.

  13. I am also experiencing hair loss and have just as a last resort looked up benedryl which I’ve been taking for 10 years. I’m stopping after reading all this and will find an alternate sleep aid. Anyone have experience with their hair truly not falling out after stopping the benedryl?

  14. I too, have come to the (hopeful) conclusion that it was/is the benadryl! I just wish I knew for sure. – Everything was fine, never any issues, and then BOOM, right around the time I started loading up on the benadryl at night, I noticed the thinning.

    Family on both sides all seem to have/had their hair. Parent’s say no one has gone bald. Grandparents had their hair. Aunts, uncles, etc…they all kept their hair. – I feel like Im either the the unlucky guy who, out of the family goes bald, or it’s the benadryl. – Or Im a milkman baby. haha!

    Again, just wish I could find out for sure one way or the other. Am I going bald? If so, then I can just embrace it. But right now I have hope Im not.

    I guess we’ll find out in a year or so, if the hair improves, or if it gets worse. Been taking vitamins for hair, and biotin. We’ll see.

  15. I lost two family members in the fall. Because of stress, I was breaking out in hives almost daily and got very little sleep. I began taking Benadryl daily because I needed relief from itching, needed sleep and I knew it was safer than Tylenol and Advil. Two months later, after I lost my job, I found 2 bald spots and was diagnosed with alopecia areatta. The doctor blamed it on stress. The hair loss was massive since I have always had thick hair. I remember asking if it could be due to Benadryl. He said no. Funny how we subconsciously know things. I kept taking Benadryl. I also experienced joint pain but assumed it was from being inactive since I hadn’t worked out in months. It wasn’t extremely severe, though. Fast forward to March, another family member passed away. While visiting family out of state, I didn’t take Benadryl because I was too busy to be stressed or have trouble sleeping. I had normal hair loss during that week. When I returned home and began taking Benadryl again, the massive hair loss returned, along with joint pain (pelvis, knees, neck). I stopped taking Benadryl again. Once again, my hair loss decreased. After being off of it for 2 weeks, I had a hive spell and took a Benadryl. Two days later, the hair loss and joint pain returned. I’m done with Benadryl and I 100% think it causes hair loss and joint pain. I have noticed some hair regrowth at the bald spots, but I can’t tell you if the thinning areas are thickening. It’s too soon to tell. The joint pain has gotten better, but it still exists some. I’d love to know if anyone regained their hair thickness after stopping Benadryl.

  16. I too stopped using Benedryl..extreme hairloss. Hairloss much less. Now M taking extreme amount of antacids & losing massive amounts again. Stopped but how long before I stop hairloss. Will it grow back?

  17. My only new med I have taken recently is Pepcid ac along with Mylanta which .i have taken for years before bed, last two week .I notice I M losing large amount of hair when washing. I have taken Warfarin for years & hairloss from that stabilized. The only new drug is over the counter Pepcid ac. When will hairloss stop now .I stopped using Pepcid ac…plus will stop Mylanta today? Extremely upsetting for anyone especially women as have extremely thin hair already. Please help!

Leave a Reply

Your email address will not be published. Required fields are marked *